Preventing and Treating Delirium by Reducing the Usage of Benzodiazepines (BZDs) and High Risk Medications

2020
Research Category: Health Sciences
Presenter: Anna Wu
Additional Authors: James Hou

Motivation:

Delirium is a neuropsychiatric syndrome that causes sudden changes in a person’s mental status, including confusion and disorientation that can persist from hours to months. In the USA, 20% of the 12.5 million hospitalized geriatric patients experience delirium. Many receive benzodiazepines and other high-risk medications, which increase the risk of delirium and exacerbate the severity of symptoms. Patients may benefit from de-prescribing or reduction of these high-risk medications.

Problem Statement:

To determine whether interventions to de-prescribe or reduce the usage of benzodiazepines and high-risk medications prevent or reduce delirium in elderly patients in institutional settings.

Approach:

Two investigators applied a pre-specified search strategy to computerized online databases (MEDLINE, EMBASE, PUBMED) and reviewed the bibliographies of systematic reviews to identify original studies addressing the research question. We extracted elements in spreadsheets and assessed the risk of bias.

Results:

We identified eight studies that utilized multiple measurement techniques to assess delirium, which leads to the varying quality of evidence. Some interventions were not successful at changing prescribing levels, and some interventions were multimodal, so isolating prescribing effects was difficult. Several studies found reducing decreased delirium incidence, severity, or progression, but the results were inconsistent across studies.

Conclusions:

Despite interventions utilized, this review found limited evidence to support that reducing or de-prescribing benzodiazepines and other high-risk medications prevent or ameliorates the symptoms of delirium in hospitalized elderly patients. Overall, more research needs to be conducted to assess the safety and efficacy of these medications and improving the management of delirium.

Menu